California, 2016

High Wind in California, April 14 to 15, 2016

April 14 to 15, 2016 · NWS LOX · 5 events in 5 counties and zones

Strong northwest to north winds buffeted sections of Santa Barbara, Ventura and Los Angeles counties. Wind gusts up to 66 MPH were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong northwest to north winds buffeted sections of Santa Barbara, Ventura and Los Angeles counties. Wind gusts up to 66 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 14, 8:25 PM PST, 22 minutes earlier.

Area forecast discussion, Apr 14, 8:25 PM PST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 PM PDT THU APR 14 2016

.SYNOPSIS...

A low pressure system will cross to our north, then drop east of
the region for gusty winds through early Saturday. There may be
possible precipitation for the Ventura mountains through Friday.
High pressure should build in over the weekend and with offshore
flow will bring above normal temperatures. The high pressure
system will weaken for a cooling trend next week as a low pressure
system approaches by midweek.

&&

.UPDATE...

THE LATEST SATELLITE IMAGERY SHOWS A BROAD TROUGH OF LOW PRESSURE
SPINNING OVER EASTERN OREGON THIS EVENING. A VORTICITY MAXIMUM
ROTATING AROUND THE BROADER CIRCULATION IS BRUSHING THE REGION
CURRENTLY. A FEW CLOUDS HAVE DEVELOPED OVER THE MOUNTAINS AND
MOJAVE DESERT THIS EVENING. THE MAIN STORY IS THE GUSTY WINDS
OVER SOUTHERN CALIFORNIA. GUSTY NORTHERLY WINDS ARE INCREASING
THIS EVENING AS THE VORT MAX MOVES OVER THE REGION. HIGH WIND
WARNINGS AND WIND ADVISORIES HAVE BEEN POSTED ACROSS THE AREA.
THE STRONGEST WINDS ARE EXPECTED THROUGH THE INTERSTATE 5 CORRIDOR
AND ACROSS SOUTHERN SANTA BARBARA COUNTY THROUGH FRIDAY MORNING.
DAMAGING WIND GUSTS UP TO 66 MPH HAVE ALREADY BEEN RECORDED AT
WARM SPRING RAWS THIS EVENING. WINDS WILL CONTINUE TO STRENGTH
TONIGHT AS A COLDER AIR MASS PILES UP AGAINST THE NORTHERN SLOPES
OF THE TRANSVERSE MOUNTAINS TONIGHT. KLAX-KDAG AND KLAX-KSFO
SURFACE PRESSURE GRADIENTS ARE SHOWING THE NORTHERLY SURFACE
GRADIENTS STARTING TO TIGHTEN.

WIND HEADLINES ARE IN GOOD SHAPE THIS EVENING AND NO FURTHER
CHANGES ARE EXPECTED THIS EVENING. WINDS WILL LIKELY REDEVELOP
ACROSS THE CENTRAL COAST AND SANTA YNEZ VALLEY AGAIN ON FRIDAY
AND FRIDAY NIGHT. A WIND ADVISORY MAY NEED TO BE REISSUED FOR
THESE AREAS BY THE NEXT SHIFT.

WITH THE NORTHERLY SURFACE GRADIENT, A FEW TWEAKS WILL BE MADE TO
TEMPERATURES TO WARM THE SANTA BARBARA SOUTH COAST AND COOL THE
SAN FERNANDO VALLEY SLIGHTLY ON FRIDAY. AN UPDATE TO THE FORECAST
WILL BE ISSUED SHORTLY.

&&

.PREV DISCUSSION...

SHORT TERM...BY SATURDAY AS THE LOW EXITS TO THE EAST WINDS ALOFT
WILL SHIFT TO NORTHEAST AND SURFACE GRADIENTS WILL AS WELL,
LEADING TO A DECENT SANTA ANA WIND EVENT FOR THE WEEKEND. ON
SATURDAY THE UPPER SUPPORT WILL BE STRONGEST WITH 40-50KT AT AND
JUST BELOW 850MB, HOWEVER SURFACE GRADIENTS WON'T ACTUALLY PEAK
UNTIL SUNDAY MORNING. WHAT THIS LIKELY MEANS, ASSUMING IT PANS OUT
THIS WAY, IS THAT THE STRONGEST WINDS SATURDAY WILL BE CONFINED TO
THE HIGHER VALLEYS AND MOUNTAINS WITH NOT AS MUCH WIND AT THE
COAST, WHILE SUNDAY WE'LL SEE POSSIBLY ADVISORY LEVEL WINDS
REACHING THE BEACHES AND ALSO LIKELY THE WARMEST TEMPS FOR
COAST/VALLEYS, ESPECIALLY FOR THE COAST. LOOK FOR 80S TO LOW 90S
SATURDAY IN THE VALLEYS BUT 5-10 DEGREES COOLER AT THE COAST. THEN
SUNDAY JUST A DEGREE OR TWO WARMER FOR THE VALLEYS BUT 5-10
DEGREES WARMER FOR THE COAST.

LONG TERM...Lingering offshore gradients Monday but waning upper
support so minimal winds but still warm temps. We'll likely see
some cooling right at the beaches as the sea breeze returns
earlier than over the weekend but likely still some low 90s in the
valleys. Cooling trend to work it's way inland through mid week
but still low to mid 80s in the valleys and mostly 70s for coastal
zones away from the immediate coast. Probably by Wednesday we'll
start seeing some marine lyr clouds returning to parts of the
coast, then expanding Thu as the next trough approaches the west
coast. Additional cooling all areas Thu as well with that trough
and stronger onshore flow.

&&

.AVIATION...15/0000Z.

At 00Z, there was a moist layer around 1200 feet deep at KLAX.

VFR conditions are expected throughout the period, except for a
chance of LIFR conditions at KPRB between 13Z and 16Z. Periods of
moderate to strong low-level wind shear and turbulence are
possible at all terminals through 16Z.

KLAX...VFR conditions are expected throughout the period. There
is a 40 percent chance of gusty northerly cross winds greater than
20 knots impacting KLAX between 09Z and 15Z. There is a 50
percent chance of moderate to strong low- level wind shear between
04Z and 10Z.

KBUR...VFR conditions are expected throughout the period. There is
a 50 percent chance of moderate to strong low-level wind shear
between 03Z and 07Z, and again, between 13Z and 17Z.

&&

.MARINE...14/900 pM.

High confidence exists in widespread gale force winds continuing
through late tonight across the Southern Inner Waters, and
through Friday evening across the Outer Waters and northern
waters nearshore. Small Craft Advisory conditions will follow the
gales across the inner waters from early Friday morning through
Friday evening. There is a 40 percent chance that gales will be
prevalent across the Inner Waters through Friday evening.

A large long-period northwest swell will peak tonight through
Friday morning across the Coastal Waters. Periods will be
shortened by the winds, especially across the Outer Waters. Steep
short-period seas are forecast into Saturday morning as the swell
and winds combine to create hazardous seas across the waters.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 5 AM PDT Saturday FOR
      ZONES 34-35-39>41-87. (SEE LAXCFWLOX).
     Wind Advisory in effect until 9 PM PDT Friday FOR ZONE
	  37. (SEE LAXNPWLOX).
     High Wind Warning in effect until noon PDT Friday FOR ZONES
      39-46-52-53-59. (SEE LAXNPWLOX).
     Wind Advisory in effect until noon PDT Friday FOR ZONES
      40-41. (SEE LAXNPWLOX).
     Wind Advisory in effect until noon PDT Saturday FOR ZONES
      44-45-547. (SEE LAXNPWLOX).
     High Wind Warning in effect until noon PDT Saturday FOR ZONE
      54. (SEE LAXNPWLOX).
     Wind Advisory in effect until 3 AM PDT Saturday FOR ZONE
	  87. (SEE LAXNPWLOX).
PZ...Gale Warning in effect until 9 PM PDT Friday FOR ZONES
      645-670-673-676. (SEE LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Friday FOR ZONES
      650-655. (SEE LAXMWWLOX).

&&

PUBLIC...Hall/MW
AVIATION...Hall
MARINE...Hall
SYNOPSIS...Seto/Hall

weather.gov/losangeles
Hazardous weather outlook, Apr 14, 5:00 AM PST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU APR 14 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-151300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

STRONG WINDS WILL CREATE HAZARDS ACROSS BOTH THE LAND AND THE SEAS TODAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CREATE HAZARDS ACROSS BOTH THE LAND AND THE
SEAS FRIDAY AND TO A LESSER DEGREE SATURDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Santa Barbara County South Coast

When
April 14, 8:47 PM PST to 10:47 PM PST
Where
Santa Barbara County South Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

The Montecito RAWS sensor reported northerly wind gusts between 59 and 62 MPH.

High Wind, Santa Barbara County Mountains

When
April 14, 8:47 PM PST to 10:47 PM PST
Where
Santa Barbara County Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

The Montecito RAWS sensor reported northerly wind gusts between 59 and 62 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
April 14, 8:53 PM PST to 9:53 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

The Warm Springs RAWS sensor reported northwest wind gusts between 61 and 66 MPH.

High Wind, Ventura County Mountains

When
April 14, 8:53 PM PST to 9:53 PM PST
Where
Ventura County Mountains forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
RAWS

Gusty northwest to north winds up to 62 MPH were reported in the mountains of Ventura county.

High Wind, Santa Clarita Valley

When
April 14, 9:57 PM PST to April 15, 6:57 AM PST
Where
Santa Clarita Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

The Saugus RAWS sensor reported northerly wind gusts between 59 and 63 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622704, 622705, 622702, 622703, 622706.